Alert archive / Georgia / Special Weather Statements in 2013
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Apr 17, 2013, 4:01 PM EDT for Polk County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2013, 4:01 PM EDT (20:01 UTC)
- Expired
- Apr 17, 2013, 4:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
County Polk County, GA
The radar
The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
431
WWUS82 KFFC 172001
SPSFFC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT WED APR 17 2013
GAZ019-030-172030-
401 PM EDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND FLOYD
COUNTIES UNTIL 430 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CAVE SPRING...MOVING EAST AT 10 MPH.
RAINFALL AMOUNTS BETWEEN 1.50 TO 2.00 INCHES CAN BE EXPECTED ACROSS
POLK AND FLOYD COUNTIES PER HOUR...INCLUDING AREAS AROUND ESOM
HILL...ETNA...CAVE SPRING...CEDARTOWN...ANTIOCH...SENEY AND FISH
CREEK. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. BRIEF
WIND GUSTS ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3425 8545 3415 8506 3393 8509 3393 8540
3410 8544
TIME...MOT...LOC 1959Z 284DEG 9KT 3407 8529
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:39 PM EDT, 22 minutes earlier.
Area forecast discussion, Apr 17, 3:39 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 339 PM EDT WED APR 17 2013 .SHORT TERM /TONIGHT THROUGH THURSDAY/... THE BULK OF THE WEATHER IN THE SHORT TERM IS REALLY JUST THIS AFTERNOON AND EVENING. LET/S SKIP AHEAD BRIEFLY THOUGH AND COVER THURSDAY...WHICH SHOULD BE A FAIRLY NICE DAY. WINDS OUT OF THE SOUTHEAST WILL BEGIN INCREASING DURING THE DAY WITH SOME LOW-END GUSTS AHEAD OF THE STRONG COLD FRONT /AND ASSOCIATED PATTERN CHANGE/ COMING FOR FRIDAY. EXCEPT FOR MAYBE SOME BRIEF FOG IN THE MORNING... DO NOT EXPECT ANY SIGNIFICANT SENSIBLE WEATHER IMPACTS. MODELS IN DECENT AGREEMENT ESPECIALLY WITH THE MASS FIELDS SO AGAIN TOOK A GENERAL BLEND OF TEMPS FOR TONIGHT AND TOMORROW. THE ONE CONCERN WOULD BE THE DEWPOINTS WHICH HAVE BEEN TRENDING 2-3 DEGREES HIGHER TODAY THAN FORECAST...WHICH MAY HAVE IMPLICATIONS ON OVERNIGHT LOWS. LEANED JUST A TAD ON THE WARMER SIDE OF GUIDANCE FOR TONIGHT... CLOSER TO THE WARMER MET. SO HEADING BACKWARDS TO TODAY...THE ISSUE OF THE DAY WAS THE STRONG 6C CAP AT 700MB ON THE 12Z KFFC SOUNDING. A WEAKER CAP WAS IN PLACE YESTERDAY AND IT DID NOT ERODE DESPITE A SHORTWAVE MOVING THROUGH /HENCE NO SHOWERS OR THUNDERSTORMS TO SPEAK OF MANAGED TO DEVELOP YESTERDAY/. THE 00Z AND 06Z HIRES MODELS THIS MORNING ALL WENT NUTS DEVELOPING CONVECTION ACROSS EASTERN TENNESSEE AND NORTH GEORGIA... BUT WITH THE HIRES MODEL/S POOR PERFORMANCE YESTERDAY...THE INITIAL THINKING WAS THAT WHILE THERE WAS PLENTY OF SURFACE MOISTURE TO GET CONVECTION STARTED...IT WOULD HIT THE CAP AND REMAIN MAINLY SHOWERY VS THUNDERY. HOWEVER...REMNANTS OF MCS THAT WENT THROUGH WEST VIRGINIA YESTERDAY HAVE MANAGED TO WORK THEIR WAY SOUTH-SOUTHWEST INTO EASTERN TENNESSEE AND WESTERN NORTH CAROLINA. CAA ALOFT AT 700MB WORKING ITS WAY INTO NORTHEAST GEORGIA IS EVIDENT ON THE SPC MESOANALYSIS. WITH THIS...SBCAPES HAVE INCREASED TO OVER 1000 J/KG IN NORTHEAST GEORGIA AND UPWARDS OF 1500 J/KG IN NORTHWEST GEORGIA...AND THE RESULTING CONVECTION IS NOT JUST SHOWERY. 850MB FLOW REMAINS FROM THE SOUTHWEST AND THE OBVIOUS OUTFLOW IS PROPAGATING TO THE SOUTH-SOUTHWEST IN EASTERN TENNESSEE...CROSSING IN TO EXTREME NORTHEAST GEORGIA AT AFD TIME. QUITE A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED AND WITH THE FLOW ALOFT TO THE NORTHEAST WITH PROPAGATION TO THE SOUTHWEST...THE STORMS ARE NOT MOVING MUCH. SO...ALL THAT SAID...HAVE INCREASED POPS IN EXTREME NORTH GEORGIA TO LIKELY FOR A PORTION OF THE AFTERNOON/EVENING...WITH A SHARP GRADIENT INTO THE ATLANTA AREA /E.G. POPS AT ATL REMAIN SLIGHT CHANCE/. OF COURSE HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT THE DAY1 SLIGHT RISK JUST EDGES INTO OUR FORECAST AREA...AND WITH THE CAA ALOFT SERVING TO ERODE THE CAP AND INCREASE LAPSE RATES...GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED AS WELL. WOULD NOT BE OUT OF THE QUESTION TO SEE AN ISOLATED SEVERE THUNDERSTORM. ALL THIS ACTIVITY SHOULD DIE OFF AFTER SUNSET AND ESPECIALLY BY MIDNIGHT. TDP .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... ADJUSTED MAINLY THE POPS AND WEATHER FOR THE THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME FRAME BASED ON CURRENT MODEL FORECASTS. FRONT FORECAST TO GET INTO FAR NW GA AROUND 12Z FRIDAY AND EXIT THE AREA FRIDAY EVENING. BDL PREVISION DISCUSSION... LONG TERM PERIOD BEGINS ACTIVELY AS STRONG SHARP MID AND UPPER LEVEL TROUGH ROTATES THROUGH THE MISSOURI VALLEY WITH A SQUALL LINE AHEAD OF IT THROUGH THE MID MISSISSIPPI VALLEY. MODELS STILL IN GOOD AGREEMENT WITH EXCELLENT RUN TO RUN CONSISTENCY WRT THIS STORM SYSTEM WHICH LOOKS TO EJECT OUT OF THE INTO THE LOCAL AREA LATE THU NIGHT INTO FRIDAY MORNING. TIMING FOR THE LOCAL AREA INDICATES BAND OF SHOWERS AND SCATTERED THUNDERSTORMS REACHING NW GEORGIA JUST PRIOR TO 12Z FRIDAY. INSTABILITY STILL LOOKS VERY MARGINAL FOR THIS EVENT WITH LITTLE IF ANY SURFACE BASED CAPE TO WORK WITH FOR NORTHERN SECTIONS. FRIDAY AFTERNOON VALUES ARE MARGINALLY BETTER WITH 300J/KG TO 600J/KG OVER CENTRAL GEORGIA. GIVEN MORE INSTABILITY TO THE SOUTH WITH THIS SYSTEM...WILL CONTINUE INCREASED THUNDER CHANCES ROUGHLY FROM THE ATLANTA METRO SOUTHWARD. 850MB JET IS VERY IMPRESSIVE WITH THIS SYSTEM WITH NEARLY 80 KTS INDICATED FOR THE OHIO VALLEY. OUR AREA ONLY GETS THE SOUTHERN END OF THIS BUT STILL GOOD ENOUGH FOR 60 KTS FOR NW CORNER. INSTABILITY LOOKS TO BE AHEAD OF MAIN WIND CORE SO TIMING MAY NOT LINE UP FOR THIS ONE. REGARDLESS...925MB WINDS ARE 50KTS OVER THE LOCAL AREA WHICH SHOULD RESULT IN NEAR SEVERE WINDS EVEN WITH THE ABSENCE OF ROBUST CONVECTION. WILL CONTINUE TO RAMP UP WORDING IN HWO. ONCE SYSTEM CLEARS...BENIGN BUT COLD CONDITIONS FOR THIS TIME OF YEAR WITH LOWS RETURNING TO THE 30S. NEXT STORM SYSTEM WILL BE ON TAP FOR MID WEEK. DEESE .AVIATION... 18Z UPDATE... VFR EXPECTED THROUGH MOST OF THE PERIOD...WITH PERHAPS BRIEF MVFR CIGS AND VSBY AROUND SUNRISE AT MCN AND AHN. SKY COVER WILL BE DECREASING DURING THAT SAME TIME FRAME SO IT IS POSSIBLE ONLY FEW- SCT MVFR CLOUDS DEVELOP VS BKN. EXPECT SCT TSRA ACROSS N GA THIS AFTERNOON BUT FOR NOW DO NOT EXPECT ANY TSRA TO DIRECTLY IMPACT ANY OF THE AIRPORTS...SO HAVE LEFT ANY MENTION OUT OF THE TAFS FOR NOW. WILL HAVE TO MONITOR IN CASE IT NEEDS TO BE ADDED. SE WINDS THROUGH THE PERIOD...DECREASING OVERNIGHT AND INCREASING THURSDAY WITH LOW-END GUSTINESS STARTING AROUND 18Z. //ATL CONFIDENCE...18Z UPDATE... HIGH ON WINDS AND VSBY. LOW ON CONVECTION THIS AFTERNOON POTENTIALLY IMPACTING ATL. MEDIUM ON CIGS. TDP && .PRELIMINARY POINT TEMPS/POPS... ATHENS 59 83 62 71 / 10 10 20 90 ATLANTA 62 80 63 69 / 20 10 20 90 BLAIRSVILLE 59 77 58 63 / 50 20 50 90 CARTERSVILLE 60 81 62 64 / 40 10 40 90 COLUMBUS 63 83 65 71 / 5 10 20 90 GAINESVILLE 61 79 62 68 / 50 10 30 90 MACON 59 82 62 73 / 0 10 20 80 ROME 60 83 60 61 / 40 10 70 100 PEACHTREE CITY 58 81 62 67 / 10 10 20 90 VIDALIA 62 82 66 80 / 0 10 10 80 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TDP LONG TERM....BDL AVIATION...TDP
Hazardous weather outlook, Apr 17, 3:35 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 335 PM EDT WED APR 17 2013 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 335 PM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH GEORGIA NORTH OF NEWNAN TO ATHENS INTO THE EVENING HOURS. THE MAIN HAZARDS WILL BE GUSTY WINDS...SMALL HAIL... FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS...WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT AS A SERIES OF WEAK UPPER DISTURBANCES MOVE ACROSS THE SOUTHEAST STATES. THUNDERSTORM CHANCES WILL INCREASE BY FRIDAY AS A COLD FRONT APPROACHES. AT THIS TIME...COMPUTER MODELS ARE SHOWING WEAK INSTABILITIES... BUT LOW LEVEL WINDS ARE EXPECTED TO BE VERY STRONG. REGARDLESS OF THE AMOUNT OR STRENGTH OF THUNDERSTORM DEVELOPMENT...WINDS OVER THE HIGHER ELEVATIONS LOOK TO BE QUITE STRONG ON FRIDAY WITH ADVISORIES POSSIBLE AS THE EVENT DRAWS CLOSER. SHOULD GREATER INSTABILITY BE REALIZED THAN CURRENTLY INDICATED... SEVERE WINDS WOULD BECOME A LARGER THREAT WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 17, 2:07 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EDT WED APR 17 2013
GAZ016-171830-
207 PM EDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE COUNTY UNTIL
230 PM EDT...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANNA RUBY FALLS...MOVING SOUTHWEST AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE COUNTY...INCLUDING AREAS AROUND UNICOI STATE PARK...ANNA RUBY
FALLS...SAUTEE...ROBERTSTOWN...HELEN...LOW GAP SHELTER...WHITLEY GAP
SHELTER...QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION AREA AND
CAMP COLEMAN LAKE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
AROUND 1.50 TO 2.00 INCHES OF RAIN HAVE FALLEN WITHIN THE LAST HOUR.
&&
LAT...LON 3476 8362 3473 8362 3470 8363 3456 8381
3463 8388 3472 8386 3473 8383 3478 8383
3480 8376 3480 8368
TIME...MOT...LOC 1806Z 052DEG 5KT 3474 8375Special weather statement, Apr 17, 2:49 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT WED APR 17 2013
GAZ001-002-171915-
249 PM EDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND DADE
COUNTIES UNTIL 315 PM EDT...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING NORTH AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WALKER AND DADE COUNTIES...INCLUDING AREAS AROUND CEDAR GROVE...
RISING FAWN...CHICKAMAUGA...COOPER HEIGHTS...CLOUDLAND CANYON STATE
PARK...NEW ENGLAND AND TRENTON. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING. BRIEF WIND GUSTS MAY ACCOMPANY THIS STORM.
&&
LAT...LON 3493 8554 3489 8527 3465 8534 3467 8556
3469 8556
TIME...MOT...LOC 1848Z 189DEG 6KT 3475 8544Special weather statement, Apr 17, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT WED APR 17 2013
GAZ019-030-172030-
401 PM EDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK AND FLOYD
COUNTIES UNTIL 430 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CAVE SPRING...MOVING EAST AT 10 MPH.
RAINFALL AMOUNTS BETWEEN 1.50 TO 2.00 INCHES CAN BE EXPECTED ACROSS
POLK AND FLOYD COUNTIES PER HOUR...INCLUDING AREAS AROUND ESOM
HILL...ETNA...CAVE SPRING...CEDARTOWN...ANTIOCH...SENEY AND FISH
CREEK. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. BRIEF
WIND GUSTS ARE POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3425 8545 3415 8506 3393 8509 3393 8540
3410 8544
TIME...MOT...LOC 1959Z 284DEG 9KT 3407 8529The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:07 PM EDT | Special Weather Statement | FFC | White | 23 min |
| Apr 17, 2:49 PM EDT | Special Weather Statement | FFC | Dade | 26 min |
| Apr 17, 4:39 PM EDT | Special Weather Statement | FFC | Polk | 36 min |
| Apr 17, 5:23 PM EDT | Special Weather Statement | FFC | Union | 37 min |
| Apr 17, 5:54 PM EDT | Special Weather Statement | FFC | Catoosa, Dade | 51 min |
| Apr 17, 6:04 PM EDT | Flash Flood Warning | FFC | Union | 4 hr |
| Apr 17, 6:08 PM EDT | Special Weather Statement | FFC | Fannin | 37 min |
| Apr 17, 6:51 PM EDT | Special Weather Statement | FFC | Fannin | 24 min |
| Apr 17, 6:53 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Whitfield | 37 min |
Nearby
Special Weather Statements in Georgia, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.